Warfarin Can Cause Adverse Effects When Used With Anti-Diabetes Drugs

A new study has provided the first strong evidence that warfarin can interact adversely with anti-diabetes drugs and cause serious hypoglycemic events.

A new study has provided the first strong evidence that warfarin can interact adversely with anti-diabetes drugs and cause serious hypoglycemic events. Among older people treated with the sulfonylurea medications glipizide and glimepiride, warfarin use was associated with a nearly 22% increase in hospital admissions or emergency department (ED) visits, according to a study published in BMJ.

Lead author John Romley, PhD, of the University of Southern California, and colleagues found that although clinical references already warn healthcare providers of a potential interaction between the drugs, evidence of this interaction has not been strong until now, and the study provides the first “direct real world evidence” that warfarin may interact with commonly used anti-diabetes drugs, intensifying their effects and sending a patient’s blood sugar levels plummeting.

The study showed that hospitalizations for hypoglycemia were rare but were more common for falls. In addition, the effect was pronounced when warfarin was first used. Concurrent use of warfarin and glipizide/glimepiride was also associated with hospital admission or emergency department visit for fall-related fractures and altered consciousness/mental status.

The study was a retrospective cohort analysis of pharmacy and medical claims that was conducted from a random sample of Medicare fee-for-service beneficiaries age 65 and over from 2006 to 2011. Within the sample of 465,918 beneficiaries with diabetes, the study found that 2111 patients taking warfarin and one of the anti-diabetes drugs were hospitalized or visited the ED for hypoglycemia. Seventy-eight of those patients were at the hospital multiple times. The trend was most pronounced among men 65 to 74 years old.

“The take-home message is simply that an interaction can occur that has clinical significance, so providers need to be aware in order to prevent a low blood sugar issue from occurring,” said study coauthor Anne Peters, MD. “Sometimes this means having the patient monitor their blood sugar levels more often.”

There are many ways to deal with the issue, if patients are warned in advance, she added. Healthcare providers being aware of drug interactions such as this can save lives, reduce harm, and save the healthcare system millions of dollars.

The authors concluded that healthcare providers do not need to change patient instructions, but said that providers and pharmacists must be more vigilant when a sulfonylurea is added to a regimen that includes warfarin as well as when a patient who is taking both has a change in their medical status.